Alert archive / Maine / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Caribou, ME
NWS Caribou, ME issued this areal flood advisory at Sep 10, 2021, 3:20 AM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2021, 3:20 AM EDT (07:20 UTC)
- Expired
- Sep 10, 2021, 9:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 31 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WGUS81 KCAR 100720
FLSCAR
Flood Advisory
National Weather Service Caribou ME
320 AM EDT Fri Sep 10 2021
MEC003-019-029-101330-
/O.NEW.KCAR.FA.Y.0021.210910T0720Z-210910T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-Penobscot ME-Washington ME-
320 AM EDT Fri Sep 10 2021
The National Weather Service in Caribou has issued a
* Flood Advisory for...
Northeastern Penobscot County in east central Maine...
Southeastern Aroostook County in northern Maine...
Northwestern Washington County in southeastern Maine...
* Until 930 AM EDT Friday.
* At 320 AM EDT, Doppler radar indicated heavy rain. Minor flooding
is possible in the advisory area. Between 1.5 and 2 inches of rain
have fallen.
* Some locations that will experience flooding include...
Presque Isle, Houlton, Patten, Danforth, Vanceboro, East
Millinocket, Mars Hill, Medway, Hodgdon, Easton, Sherman, Island
Falls, Bridgewater, Smyrna, Springfield, Amity, Topsfield, Mount
Chase, Haynesville and Reed Plantation.
Additional rainfall amounts up to around 1 inch are expected over
the area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4541 6857 4598 6858 4633 6850 4668 6779
4594 6778 4592 6775 4588 6780 4582 6776
4579 6781 4573 6778 4569 6782 4567 6772
4569 6773 4561 6765 4560 6745 4550 6742
4549 6750 4540 6744
$$
Bloomer3 follow-up statements
837
WGUS81 KCAR 100944
FLSCAR
Flood Advisory
National Weather Service Caribou ME
544 AM EDT Fri Sep 10 2021
MEC003-019-029-101330-
/O.CON.KCAR.FA.Y.0021.000000T0000Z-210910T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-Penobscot ME-Washington ME-
544 AM EDT Fri Sep 10 2021
...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 930 AM EDT THIS MORNING
FOR NORTHEASTERN PENOBSCOT, SOUTHEASTERN AROOSTOOK AND NORTHWESTERN
WASHINGTON COUNTIES...
At 544 AM EDT, Doppler radar indicated heavy rain. Minor flooding is
ongoing or expected to begin shortly in the advisory area. Between
1.5 and 3 inches of rain have fallen.
Some locations that will experience flooding include...
Presque Isle, Houlton, Patten, Danforth, Vanceboro, East
Millinocket, Mars Hill, Medway, Hodgdon, Easton, Sherman, Island
Falls, Bridgewater, Smyrna, Springfield, Amity, Topsfield, Mount
Chase, Haynesville and Reed Plantation.
Additional rainfall amounts of 0.5 to 1 inch are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4541 6857 4598 6858 4633 6850 4668 6779
4594 6778 4592 6775 4588 6780 4582 6776
4579 6781 4573 6778 4569 6782 4567 6772
4569 6773 4561 6765 4560 6745 4550 6742
4549 6750 4540 6744
$$
Sinko504
WGUS81 KCAR 101048
FLSCAR
Flood Advisory
National Weather Service Caribou ME
648 AM EDT Fri Sep 10 2021
MEC003-019-029-101330-
/O.CON.KCAR.FA.Y.0021.000000T0000Z-210910T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-Penobscot ME-Washington ME-
648 AM EDT Fri Sep 10 2021
...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 930 AM EDT THIS MORNING
FOR NORTHEASTERN PENOBSCOT, SOUTHEASTERN AROOSTOOK AND NORTHWESTERN
WASHINGTON COUNTIES...
At 648 AM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Between 2 and 4.5 inches of rain have
fallen.
Some locations that will experience flooding include...
Presque Isle, Houlton, Patten, Danforth, Vanceboro, East
Millinocket, Mars Hill, Medway, Hodgdon, Easton, Sherman, Island
Falls, Bridgewater, Smyrna, Springfield, Amity, Topsfield, Mount
Chase, Haynesville and Reed Plantation.
Additional rainfall amounts of 0.5 to 1 inch are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4541 6857 4598 6858 4633 6850 4668 6779
4594 6778 4592 6775 4588 6780 4582 6776
4579 6781 4573 6778 4569 6782 4567 6772
4569 6773 4561 6765 4560 6745 4550 6742
4549 6750 4540 6744
$$
Sinko227
WGUS81 KCAR 101326
FLSCAR
Flood Advisory
National Weather Service Caribou ME
926 AM EDT Fri Sep 10 2021
MEC003-019-029-101336-
/O.EXP.KCAR.FA.Y.0021.000000T0000Z-210910T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-Penobscot ME-Washington ME-
926 AM EDT Fri Sep 10 2021
...FLOOD ADVISORY WILL EXPIRE AT 930 AM EDT THIS MORNING FOR
NORTHEASTERN PENOBSCOT, SOUTHEASTERN AROOSTOOK AND NORTHWESTERN
WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to avoid any lingering high water.
LAT...LON 4541 6857 4598 6858 4633 6850 4668 6779
4594 6778 4592 6775 4588 6780 4582 6776
4579 6781 4573 6778 4569 6782 4567 6772
4569 6773 4561 6765 4560 6745 4550 6742
4549 6750 4540 6744
$$
MStrauserWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this areal flood advisory went out at Sep 10, 12:33 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 10, 12:33 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1233 AM EDT Fri Sep 10 2021
.SYNOPSIS...
A cold front will very slowly cross the region tonight into
Friday morning while low pressure tracks north along the front.
The cold front will exit across the Maritimes Friday afternoon.
High pressure will build south of the area Friday night into
Saturday. Weak low pressure will cross the area Sunday followed
by high pressure for early next week.
&&
.NEAR TERM /THROUGH TODAY/...
Update...
Rain is occurring across the forecast area in advance of a slow
moving cold front, while low pressure moves north along the
front. Areas of moderate to heavy rain are occurring across much
of the region with the exception of northern Somerset and
extreme northwest Aroostook counties. Rain will persist
overnight while slowly moving east. Could also have an isolated
thunderstorm overnight. Low temperatures will range from the mid
to upper 50s north, to the upper 50s to around 60 Downeast.
Have updated the forecast to adjust for current conditions,
mostly temperatures.
Previous discussion...
Heavy Rain Expected Tonight into Tomorrow Morning...
A quasi-stationary front is situated over New England with a
wave of low pressure tracking northeast along the boundary.
Tropical Depression Mindy is located off the southeast coast. A
500mb trough is digging south over the Appalachian mountains and
is placing the right entrance region of the jet stream over the
area. This jet is also intensifying and setting up a favorable
environment for lift along and east of the surface boundary.
PWATs are climbing into the 1.6 to 1.9 inch range which is well
above the 90th percentile thanks to the flow straight out of the
Gulf of Mexico. Models show the next slug of moderate to heavy
rain tracking into the area over the next several hours with 1.8
to 2.0 inch range tonight. An area of enhanced convergence as
noted by modeled Omega shows up over Penobscot Bay into southern
Aroostook county. Given this enhanced lift + high PWATs +
entrance region of the jet the thinking is the heaviest rain
axis will be in the Flash Flood Watch area. A secondary
enhancement of rain may form where a band of rain is currently
from Baxter to Caribou.
Rain this evening through the night will fall at 0.5 to 1.5
inches per hour. The one thing that may hold back the strongest
cores with heavy rain will be lack of tall skinny CAPE. However,
there is some weak elevated instability and given this opted to
keep isolated thunder in the grids. When all said and done
tomorrow expecting a widespread 1 to 2 inches of rain with an
area of 3 to 4 inches possible from Penobscot Bay to Bangor to
Southern Aroostook. The least amount of rain will be in the far
western North Woods where these locations will be west of the
front.
Tomorrow will start out with areas of moderate to heavy rain
shifting southeast into Downeast locations. Temperatures will
start out in the mid to upper 50s. Rain will begin to taper
during the late morning and become isolated to scattered showers
in the afternoon before ending late day. Winds tomorrow will
shift NW and will become breezy with gusts to 20mph possible.
Skies will become partly sunny in the afternoon with highs in
the low to mid 60s north and upper 60s to low 70s south.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
The weak sfc low and front will move far enough E of the FA by
Fri Ngt, for clrg skies. A fresh WNW wind will bring cooler
drier air into the region, keep the sfc-blyr well mixed to
prevent any post rnfl fog from forming. Sat will cont fair
and breezy with slightly below avg hi temps.
Aftwrds, the upper flow alf becomes more zonal across Nrn New
Eng late this weekend. The first fast movg s/wv from the upper
Great Lakes will bring a chc of shwrs to Cntrl and spcly Nrn
ptns of the FA very late Sat ngt thru Sun. Very lmtd SBCAPEs
will result in heavier shwrs with the htg of the day midday into
the aftn hrs as the shwr corridor migrates swrd across the FA
with only a slgt chc of tstms, with 0-6km bulk shear of 50kt+
shearing the tops of any cells much abv 15 - 20kft agl with fast
movg low top cnvctv cells and msly lgt rnfl amts.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Following this system, cooler temps and dry conditions are
xpctd later Sun ngt thru most of Tue. The consensus of long
range models brings the next chc of shwrs to the region Tue
ngt into Thu with the best cvrg of shwrs looking to be msly
across Nrn ptns of the FA durg this tm frame as a front from
Cntrl Can stalls in close proximity, then crosses as a cold font
on Thu, where we mention a chc of aftn tstms. Kept max PoPs in
the hi chc range for now given the large model spread durg this
tm frame. After a cool start Mon and Tue, temps will recover
closer to seasonal norms midweek.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Generally MVFR/IFR north and IFR/LIFR south. Rain
overnight, heavy at times. An isolated thunderstorm also
possible overnight. IFR will improve to MVFR tomorrow morning.
MVFR becomes VFR in the afternoon from HUL southward. S winds
5-10kts this evening become Light and Variable overnight. Winds
shift NW 5-15kts with gusts to 20kts tomorrow late morning.
SHORT TO LONG TERM: Fri Ngt - Sat Ngt...All TAF sites VFR. Lgt
sfc winds. LLVL wind shear possible late Sat ngt into erly Sun
morn.
Sun...Nrn TAF sites low VFR with sct to numerous shwrs.
Downeast sites VFR with aftn/erly eve sct shwrs. Lgt to
mdt S o WSW winds.
Sun Ngt - Tue...All TAF sites VFR with lgt winds.
&&
.MARINE...
NEAR TERM: Small craft advisory level seas will persist
overnight through Friday, with a Small Craft Advisory remaining
in effect. Swells from Hurricane Larry will be 5 to 8 feet.
These will be long period swells of 13 to 16 seconds. Winds may
gust briefly to 20-25kts tomorrow afternoon but generally below
25kts. Visibilities reduced in rain and fog overnight into
Friday. An isolated thunderstorm also possible overnight.
SHORT TO LONG TERM: SCA conditions will cont due to large
breaking swells from distant Larry ovr the open Cntrl Atlc.
The high surf adv will cont into Sat morn. Went with blended wv
model guidance for fcst wv hts with wvs msly composed of very
long pd swell of 13 to 16 sec from Larry. Wvs will diminish
Sat aftn and eve as Larry moves further NE into N Atlc, with NS
then shielding our area from the larger swells. Later Sat ngt
into Sun, however, S winds increase ahead of an approaching cold
front potentially to gusts to 25 kt, so it's possible there may
not be a break in the SCA spcly ovr our outer MZs between the
departing large swell and the onsetting Srly winds. Winds and
seas will likely not drop completely below SCA thresholds
across all of our waters til Mon morn, then remain so into mid
week.
Kept close to blended wv model guidance for fcst wv hts with
wvs msly composed of very long pd swell of 13 to 16 sec apchg
from the SE from Larry, and at times, a secondary shorter fetch
spectral group of 5 to 7 sec from the S.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Statement was issued for the time of high tide
late tonight. The high astronomical high tide is expected around
1:23AM tonight. We are generally expecting minor splashover but
not expecting any inundation. The High Surf Advisory continues
into Saturday morning. Hurricane Larry over the open Central
Atlantic is increasing the swells in the Gulf of Maine. These
swells will be increasing between 4 to 6 feet into the surf
zones. Large swells and building seas are expected to continue
into Friday as Hurricane Larry tracks well to the southeast then
east across the open Atlantic. This could lead to high surf,
dangerous rip currents, and possible minor overwash during the
time of high tide. The highest astronomical tides of the month
will occur from Thursday to Saturday as well. The latest run of
the local wave model points to potential for minor overwash at
the time of high tide over several tide cycles for Seawall Road
in Hancock County.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through this afternoon for MEZ006-011-
015>017-029-030-032.
High Surf Advisory until 8 AM EDT Saturday for MEZ029-030.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ050>052.
&&
Near Term...Norcross/Sinko
Short Term...VJN
Long Term...VJN
Aviation...Norcross/Sinko/VJN
Marine...Norcross/Sinko/VJN
Tides/Coastal Flooding...Sinko/VJNHazardous weather outlook, Sep 9, 3:10 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 310 PM EDT Thu Sep 9 2021 MEZ001>005-010-031-101915- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Central Piscataquis- Southern Piscataquis- 310 PM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Northern Maine and North Woods Maine. .DAY ONE...This afternoon and tonight. Rain, with isolated thunderstorms, will occur through tonight. Rain will be heavy at times especially this evening into Friday morning in eastern locations. Rain may be heavy enough to cause ponding and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain will come to an end Friday morning. Rain may be heavy enough at times to cause ponding and poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ006-011-015>017-032-101915- Southeast Aroostook-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Northern Washington- 310 PM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-101915- Coastal Hancock-Coastal Washington- 310 PM EDT Thu Sep 9 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. Minor splash over along low lying coastal roads is possible around the time of high tide overnight. Inundation is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. Minor splash over along low lying coastal roads is possible around the time of high tide tomorrow afternoon. Inundation is not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-101915- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 310 PM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:09 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 10 hr |
| Sep 10, 5:25 AM EDT | Coastal Flood Statement | CAR | Hancock, Washington | 9 hr |
| Sep 10, 6:33 AM EDT | Areal Flood Advisory | CAR | Hancock, Penobscot, Washington | 3 hr |
Nearby
Areal Flood Advisories in Maine, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.